Drug Warning: New Substance Adinazolam Found in Counterfeit Street Drugs

0
sault police

The Sault Ste. Marie Police Service and Algoma Public Health are warning the public of a new substance known as Adinazolam that was found in counterfeit street drugs circulating in Sault Ste. Marie. Adinazolam is a type of benzodiazepine, commonly referred to as benzos, when used recreationally.

In July, officers with the Sault Ste. Marie Police Service seized tablets that appeared to be Xanax. The analysis revealed the tablets, which look similar to prescription Xanax, contained a substance not previously seen in our community. The tablets seized were found in three different colours; white, yellow and green.

Benzodiazepines are drugs that slow brain activity and affect the way people think, feel and move. Legally prescribed benzodiazepines include diazepam (Valium), alprazolam (Xanax), and lorazepam (Ativan), and are sometimes used to treat sleep disorders, seizure disorders and anxiety disorders, including panic attacks.

“Adinazolam is not a legally prescribed benzodiazepine and very little is known about its safety,” says Dr. Jennifer Loo, Associate Medical Officer of Health at Algoma Public Health. “Benzodiazepine use, whether intentional or unintentional, can be problematic and can lead to addiction. Both withdrawal and overdose can be life-threatening and risk of serious overdose and death is highest when benzodiazepines are taken together with other substances like alcohol or opioids.”

Naloxone has no effect on benzodiazepines. However, if someone is overdosing naloxone should be given to reverse the effects of any opioids contributing to the overdose. 911 should also be called so paramedics can help manage the overdose.

Symptoms of benzodiazepine overdose may last for hours and include:

  • drowsiness and sedation, feeling very sleepy
  • loss of consciousness
  • trouble with balance and movement control
  • slurred speech
  • memory loss

Tainted drugs is not a new issue and is often the underlying reason for poisonings. Reduce your risk:

  • Never use alone – if this is not possible, have someone you trust check on you
  • Always start with a low dose and increase slowly, especially if trying something new or restarting use.
    • If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
  • Carry a naloxone kit
  • Never mix substances, including alcohol, as this increases your risk of overdose
  • To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR
  • Call 911 immediately if you think someone is experiencing an opioid poisoning
  • If you are taking benzodiazepines regularly, do not stop them suddenly without medical supervision. Benzodiazepine withdrawal can cause tremors, anxiety, psychosis, seizures and even death. If your benzodiazepine use is becoming a problem in your life, talk to a doctor about how to safely taper off benzodiazepines.